Can risperidone and olanzapine in elderly patients with dementia and other mental disorders be discontinued?

Authors

  • Ajit Shah

    Corresponding author
    1. West London Mental Health NHS Trust, London and Imperial College School of Medicine, London, UK
    • John Connolly Unit, West London Mental Health NHS Trust, Uxbridge Road, Southall, Middlesex UB1 3EU, UK.
    Search for more papers by this author

Abstract

Background

In March 2004, the UK Committee of Safety of Medicines (CSM) informed clinicians that risperidone and olanzapine should not be used to treat behavioural and psychological symptoms of dementia (BPSD) because of increased risk of strokes with both drugs and increased risk of mortality with olanzapine. An audit to examine the implications of the implementation of the CSM guidance was undertaken.

Methods

All patients receiving these two drugs, in one psychogeriatric service, at the time of CSM guidance were identified and reviewed. Data on clinical and demographic features, patient and carer involvement in the review and clinical outcome of the efficacy of the overall treatment package at 6 month follow-up was ascertained from the case-notes.

Results

The main findings were: (i) all patients receiving risperidone or olanzapine were identified and reviewed at a median interval of 8 days after the CSM guidance; (ii) most patients and carers were involved in the initial review; (iii) risperidone and olanzapine were discontinued in 22 and 12 of the patients respectively, and in 19 of these patients another neuroleptic was substituted; (iv) there was no relationship between discontinuation of these two drugs and presence of cerebrovascular and cardiovascular risk factors; and, (v) there was no relationship between the clinical outcome of efficacy at six months and discontinuation of these two drugs.

Conclusions

This study illustrates that it is possible to identify, review and follow-up patients on these two drugs and involve the patient and carer in the review, and clinical outcome of efficacy of the overall treatment package is not adversely affected by continuation or discontinuation of these two drugs. Copyright © 2006 John Wiley & Sons, Ltd.

Ancillary